It is important for doctors to exercise an appropriate amount of care when prescribing medications to women who are of a child-bearing age. This is because some medications can have impacts on a fetus during the early stages of a pregnancy when a woman might not even be aware that she is pregnant. These impacts can include birth defects. This can be seen in a warning that was recently issued by the Food and Drug Administration (FDA).
The warning was issued in connection to a drug that is used to treat epilepsy and migraines. Reportedly, the FDA looked at data regarding the relationship between this drug and birth defects involving cleft lips and cleft palates. These defects generally occur during the early stages of a pregnancy.
The FDA claims that this data indicated that this drug could increase the chances that these types of birth defects will occur when taken by a pregnant woman. Reportedly, around 1.4 percent of the infants who were exposed to this drug during a pregnancy developed these types of defects. This occurrence rate was supposedly around 20 times greater than that experienced by infants who weren’t exposed to this medication.
These defects can have an impact on the life of an infant. This is because defects involving cleft lips and cleft palates can make it difficult for a child to receive proper nutrition during his or her early years. This can lead to development problems.
Thus, the FDA stated that doctors should make sure to consider the above-mentioned risks when prescribing this medication and to warn women of child-bearing ages who take this medication of these risks.
This FDA warning demonstrates how some drugs can have an impact on a child when they are taken by a pregnant woman. It also demonstrates how these impacts can sometimes occur during a period where a woman might not even know that she’s pregnant. This is why it is important for doctors to exercise care when prescribing drugs to women of child-bearing ages and to make sure to properly apprise these women of any risks that drugs which are being prescribed can give rise to in connection to pregnancies.
Source: Reuters, “FDA: migraine drug ups risk for oral birth defects,” Susan Heavey, 4 March 2011